UWindsor Student Overdoses on MDMA During Welcome Week Festivities

Campus Police file photo courtesy of uwindsor.ca

by Jolene Perron
The Lance – Editor-in-Chief

During what was meant to be a week of festivities at the University of Windsor, Campus Community Police had to respond to a medical situation, which resulted in the alleged overdose of MDMA.

During UWindsor Welcome Week, a female student was treated for an MDMA overdose and 19-year-old Hamilton native Kevin Accomando has been charged with trafficking MDMA and possession of MDMA for the purpose of trafficking.

“An incident occurred, we think it was related to a Welcome Week event … late Thursday night into early Friday morning,” said Mike MacKinnon, director of Campus Community Police. “A student required medical attention for what turned out to be an overdose of a drug she had taken. We responded along with our student medical response service, Windsor Police Service and EMS. The student was taken for medical treatment.”

MacKinnon said while he can not confirm the student’s current medical status, he knows she has returned to the campus this week since the incident. He is unsure if Accomando was a UWindsor student.

MacKinnon said while the incident was unfortunate, she was in the right place to get the proper help and is pleased with the University’s ability to handle the situation properly.

“It was a good bit of teamwork, first of all by the student medical response team member to get involved right away, of course they are stationed at the festival tent during the festivities as we are,” said MacKinnin. “They were involved right off the bat to give her the on scene medical attention she needed. Our officer who was working for the call attended as well, so it was good teamwork between Campus Community Police, Student Medical Response Service and Windsor Police Service who were in the area because of the festivities, we looked to them for some assistance during the week, they attended as well and EMS was on scene quickly.”

An investigation is ongoing with the Windsor Police Services at this time. UWindsor director of public affairs and communications John Coleman, said until the police has finished their investigation, the University is unable to comment on the situation, however he said the safety of the students are always the University’s top priority.

MacKinnon encourages anyone with substance questions to contact the University’s substance education centre and would like to take this opportunity to remind all students on campus as well as residents of the Windsor area the dangers of MDMA, ecstasy and other non-prescription narcotics which include the following adverse affects according to the National Institute on Drug Abuse – after producing feelings of “increased energy, euphoria, emotional warmth and empathy towards others, and distortions in sensory and time perception,” MDMA is known to cause many long term effects including, but not limited to, increased heart rate and blood pressure, muscle tension, involuntary teeth clenching, nausea, blurred vision, faintness and chills or sweating. Additionally, “in high doses, MDMA can interfere with the body’s ability to regulate temperature,” and in some cases can cause hyperthermia which may result in liver, kidney or cardiovascular system failure, which may lead to death. MDMA can also interfere with the body’s metabolism, which can potentially cause harmful levels of build up in the body upon repeated doses.

Leave a comment

Your email address will not be published.


*